Imuran as an Immunosuppresent

This topic contains 5 replies, has 5 voices, and was last updated by  jk 5 years ago.

Viewing 6 posts - 1 through 6 (of 6 total)
  • Author
    Posts
  • #109189

    Bob B
    Member

    Hi All,
    Does anyone have any experience with the drug Imuran as a replacement for Prednisone. My Dr. is concerned with Prednisone’s side effects and would like me to switch. Quite frankly after reading up on the precautions you have to take and the side effects, Imuran scares me a whole lot more than the side effects and precautions associated with Prednisone. Any comments or thoughts would be welcome.

    #109192

    Jim-LA
    Participant

    Imuran (azathioprine) is currently being discussed here: http://www.gbs-cidp.org/topic/inmuran and there are other threads that talk about it too. You can view all the threads if you do a search from the main forums page.

    Here are two publications that address Imuran/Azathioprine, the 1st one also reviews Prednisone:
    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3105635
    http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682167.html

    Prednisone has been discussed here (and elsewhere if you do a search): http://www.gbs-cidp.org/topic/prednisone-2

    Here is a publication that addresses Prednisone: http://www.nlm.nih.gov/medlineplus/druginfo/meds/a601102.html

    #109193

    GH
    Participant

    I don’t know about Imuran, but it is normal to switch over from prednisone to another drug. In my case it was Cellcept (mycophenolate mofetil). They were taken concurrently, because the Cellcept takes awhile to get established. The prednisone was reduced in dosage slowly, reaching zero in about a year. Cellcept also has a long list of pissible side effects, but I have never had any problem with it.

    #109310

    JohnQ
    Member

    I have been on Imuran/Azothriprine @ 200mg/Day since Mid May of last year. Seem to be tolerately it weLL. I did have a relapse around the first of November and have gone back on 100mg/day of predisone. I expect to start weening off of predisone later this month. My youngest son has Crohns disease, also an autoimmune disease of the intestines. He has been on Immuran/Azo at 250 mg/day for the last 13 years. It has held his Crohn’s in check

    #109882

    JohnQ
    Member

    Update – I did experience another relapse around mid-Feb. Into the ER, Liquid Roids for 3 days, continued IVIg once a month. My Neuro Doc started suspecting that “Just Maybe” the Imuran/Aza was not cutting it. Referred me to a Rhumotologist. That was one of the MOST thorough exams I have ever had. This Doc is very concerned that I get off of the Predisone as soon as possible. He has given me the impression (given my size, 325lbs) that maybe my daily doseage is not enough at 200mg/day. After blood work, he suggested 300 to 400 mg/day.

    #109891

    jk
    Participant

    Yes, I have (had) experience with Imuran.

    You are right to be concerned. Follow your doctor’s advice and seek 2nd or 3rd opinions until you decide you have to try something.

    First, my own admittedly biased warning. Know what level of suppression is desired. In plain talk, are you and your Doctor aiming, for example, for a White Blood Cell count (WBC) of xxx? Or, does the doctor only want to give you the Rx and then up the dose until you get a response?

    I took Imuran (azathioprine) for about two years. Nor did my CIDP improve by any measure. I stopped the Imuran in 2011. At that time I was taking 200mg/day with WBC of 3.1 and platelets of 75. Neither my WBC nor my platelets have ever recovered. Remember, this stuff will ‘mess’ with your immune system. Granted, Imuran is used for many things including transplant rejection protection.

    From a long time ago note I have on fil: “From Dr. Lewis: (Lewis-Sumner) Some evidence suggests that elevations of RBC volume (MCV) indicate therapeutic dosing of Immunosupresant. Therapeutic response may take > 6 mo to become apparent.”

    and, another note: “Precautions Can lead to various GI symptoms and ulcer formation with delayed healing (use with prophylactic agent to prevent ulcers); can lead to severe leukopenia, anemia, and thrombocytopenia (strictly monitor blood counts: obtain CBC count before treatment, every 1-2 wk for first few months, then monthly; in author’s practice, WBC count of 3000/µL considered warning, requiring closer monitoring of WBC counts and infection precautions; 2000/µL considered sign to stop medication.) As immune suppressant, places patients at risk for infections.

    Monitor hepatic enzymes because of risk of liver failure (same frequency as monitoring of CBC count); caution should be used if new elevation of liver enzymes up to twice normal level noted; if stopping drug brings liver enzymes back to normal, drug can be tried again at later date, although with special caution; an idiosyncratic reaction can occur within days of initiation of treatment, including fever, jaundice, nausea and vomiting, and elevation of hepatic enzymes.

    Discontinuation of drug usually results in complete resolution of symptoms; restarting drug does not always result in same reaction but should be considered carefully. Studies showed significant risk to fetus (on occasion benefits for mother can outweigh risk to fetus)

    And finally, from a link that JIM-LA posted recently, and which (the article) was updated April 3, 2014: “Azathioprine (Imuran) Purine analog that decreases metabolism of purines and also may inhibit DNA and RNA synthesis. Reduces disability and symptoms of CIDP by suppressing immune-mediated damage to nerves. A small trial did not show any beneficial effect but data are insufficient to draw conclusions.”

    Again, all quotes above from articles by Dr. R. Lewis.

    A final warning from Wikipedia- although the risk is small, 5%, and it is a highly technical ‘thing’ here it is:

    “The enzyme thiopurine S-methyltransferase (TPMT) is responsible for various activation and deactivation steps in azathioprine’s mechanism of action, and genetic polymorphisms of TPMT leads to decreased methylation and decreased inactivation of 6MP.[24] <span style=”text-decoration:underline;”>This can result in dangerous bone marrow suppression,[5] and an assay of TPMT in red blood cells or a TPMT gene test can avoid this complication.[25][26] TMPT polymorphisms occur with a frequency of about 5%,</span> meaning that 0.3% of patients have defects on both of their TMPT genes; they are homozygous.[27]

    Ciclosporin has now replaced some of the azathioprine use due to a longer survival time, especially in heart-related transplantations.[65][66][67] Moreover, despite being considerably more expensive, mycophenolate mofetil is also increasingly being used in place of azathioprine in organ transplantation, as it is associated with less bone marrow suppression, fewer opportunistic infections, and a lower incidence of acute rejection.[9][68]”

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.